A persistent dry cough after starting lisinopril may be a medication side effect. Lisinopril cough is often described as a tickle in the throat, but a cough alone cannot confirm its cause. Don’t stop your blood-pressure medicine on your own: contact your clinician to review the timing, other possible causes and whether a treatment change is appropriate.
How Lisinopril Cough Happens
Lisinopril belongs to a group called angiotensin-converting enzyme (ACE) inhibitors. These medicines help control blood pressure and are also used for some heart and kidney conditions. ACE normally breaks down substances including bradykinin. When an ACE inhibitor blocks the enzyme, bradykinin and other peptides can build up. Researchers think this may make the cough reflex more sensitive, although the exact mechanism is not fully understood.
The cough is usually dry and may come with a tickling or irritated feeling in the throat. It can be persistent and bothersome. It is a recognized effect of ACE inhibitors, but it is not the only explanation for a cough that begins while you take one.
How Clinicians Check for Other Causes
Your clinician will want to know when the cough began, how it feels and whether anything else changed around the same time. Bring a list of your medicines, including over-the-counter products. Some other medicines can contribute to cough or airway irritation, so the full medication list matters.
A cough may also have a cause unrelated to your ACE inhibitor. Your clinician can consider your symptoms and health history, examine you and decide whether any further assessment is needed. The timing of the cough can raise suspicion of a drug effect, but it does not prove one. If the cause remains uncertain, a clinician-guided medication change may help clarify the picture while keeping your underlying condition treated.
A 2023 network meta-analysis by Yiyun Hu, Ling Liang, Shuang Liu, Janice Y. Kung and Hoan Linh Banh pooled results from 135 randomized trials involving 45,420 participants. It compared cough reports with ACE inhibitors, placebo, angiotensin receptor blockers (ARBs) and calcium channel blockers. Cough was more common with ACE inhibitors than with ARBs in the pooled comparison. The trials included different medicines and patient groups, so these results describe relative differences across the trials; they do not predict whether you personally will cough or identify the cause of your symptoms.
When Swelling Needs Emergency Care
A dry cough is different from angioedema, a rare but potentially life-threatening reaction that can occur with ACE inhibitors. If you develop swelling of your face, lips, tongue or throat, or have trouble breathing or swallowing, seek emergency care now. Hoarseness or noisy, difficult breathing alongside swelling can also signal airway involvement. Call your local emergency number; do not wait for a routine appointment.
Don’t Stop Your Blood-Pressure Medicine Without Advice
Stopping an ACE inhibitor without a plan can leave the condition it was prescribed for untreated. Contact your prescriber or pharmacist promptly about a persistent cough and ask what to do before changing or missing doses. If you want a broader refresher on ongoing treatment, see this guide to managing high blood pressure.
If your clinician thinks the ACE inhibitor is responsible and the cough is troublesome, they may consider another medicine. An ARB is one possible alternative for some people. The pooled trial comparison found less cough with ARBs than with ACE inhibitors, but that does not make an ARB suitable for everyone or rule out cough entirely. Your clinician can weigh the reason you take the medicine, your health history and other treatment options.
How Long Can the Cough Last?
After a clinician stops the ACE inhibitor or changes your treatment, the cough often improves within one to four weeks. It can take longer: in some people, it lingers for up to three months. So, improvement may not be immediate. If the cough is not settling, worsens, or comes with new symptoms, check back with your clinician rather than assuming the medicine is still the cause.
This guide cannot determine what is causing your cough or which medicine is right for you. A clinician can help you address the symptom without leaving your blood pressure or other condition unmanaged.






















